Wells score for PE
Cardiology
Also known as: Wells criteria for pulmonary embolism · Wells-Score für Lungenembolie · Pulmoner emboli için Wells skoru · Wells score for pulmonary embolism (PE)
What it is for
Wells score for pulmonary embolism (PE): clinical pre-test probability score for suspected PE. Items:
Classification
| Category | Description |
|---|---|
| 3 points | clinical signs and symptoms of deep vein thrombosis (DVT) |
| 3 points | PE is the most likely diagnosis (an alternative diagnosis is less likely than PE) |
| 1.5 points | heart rate >100/min |
| 1.5 points | immobilisation (3 days or more) or surgery in the previous 4 weeks |
| 1.5 points | previous objectively diagnosed DVT or PE |
| 1 point | haemoptysis |
| 1 point | malignancy (on treatment, treated within 6 months, or palliative) |
| Three-level interpretation | low probability <2 points; moderate 2-6 points; high >6 points. |
| Two-level interpretation | PE unlikely: 4 points or less; PE likely: more than 4 points. |
Source
Derivation of a simple clinical model to categorize patients probability of pulmonary embolism: increasing the models utility with the SimpliRED D-dimer
Thromb Haemost 2000;83:416-420 (Wells PS et al.)
PMID: 10744147
- Edition
- Wells et al. 2000 (three-level and two-level versions)
- Checked on
Summary of the published classification in our own words. Not a substitute for the original publication.
A question about this classification?
Medelix answers clinical questions from guidelines and studies – every statement with its source.